Narcan med error

  1. 0
    So, there is a ridiculous situation going on at the long term care facility where I work. One nurse gave 120mg of oxycontin to a patient who doesn't even take narcs so another RN (me) was told to give Narcan IVP. I am a new grad and recently started working on my own. I gave the Narcan, but gave too much. I realized my med error instantly and told my director. The patient's vitals stablized within minutes but I was a mess. I thought I screwed up big time but the EMT informed me that you cannot OD on Narcan, especially such a low dose (3.2mg), he said I most likely saved her life. I go into work today to find out I AM suspended... not the other nurse who gave the oxy, and I am on the verge of being fired even though this is my first offense. I am extremely frustrated and kind of at a loss of what to do or how to act at this point. Any advice?
  2. 6,090 Visits
    Find Similar Topics
  3. 26 Comments so far...

  4. 0
    Learning experience. You will never make that mistake again, oh, and I would find a new job, obviously. We all make mistakes, learn from it and move on.
  5. 1
    I imagine there is an investigation going on into why the other nurse gave all that oxycontin. I hope you had a doctor's order to give the narcan. I can't help but wonder why you were told to give it and not the other nurse.

    Sorry, I have more questions than I do advice.
    michelle126 likes this.
  6. 4
    Well narcan was the right drug for the situation. A lot of the details aren't fully explained though... What dose were you told to give? The dose is 2-4mg, and you can't give too much. Some patients are placed on a narcan drip. Don't be a doormat here, you need to stand up for yourself and make sure that admin has all the facts. If there is any talk of reporting you to the state get a lawyer on speed dial. Your job is one thing, your license is another. I would want o know why the person that gave the lethal dose isn't in trouble but the person who gave the lifesaving dose is. This makes no sense. I would act professionally and make sure any documentation only represents the facts. They may try to slip some language into firing you that could hurt you later. Don't sign anything that isn't 100% accurate. Good luck.
    maelstrom143, echoRNC711, poppycat, and 1 other like this.
  7. 0
    Narcan was prescribed by the physician, 2 mg max and I gave too much not realizing what was in the vial. The other nurse was an LPN and could not give the IVP Narcan. She was pulling 2 patients meds at once and gave the oxy to the wrong one. I tried talking to the administration today and they tried telling me I could have killed the resident when clearly the med I gave was not the lethal one. I've been a mess over this all weekend bc I thought I severely harmed the resident. Thank you all for the advice.
  8. 0
    I keep reading threads like these and they all seem to happen in LTC. A med error is a med error but no, you did not hurt the patient. This is ridiculous. Good luck...and yeah, I would look for another job.
  9. 0
    Narcan, at least in my experience as a Paramedic, is pushed to effect. Increase respiration, but not being them fully around. There are some narcotic od's that take more Narcan than what is carried on most ambulances to reverse, for example Vicodin.
  10. 3
    Seems ridiculous to me. I guess you are their chosen sacrifice for the week............
    Anne36, TeleRN44, and sapphire18 like this.
  11. 1
    Was the other nurse allowed to give the oxycontin, or might she be saying that YOU gave it?
    sharonp30 likes this.
  12. 0
    Yes she was and we work different shifts down different halls. I'm the only RN on my side of the building which is why I had to give the Narcan. She had already signed out that she gave the oxy.


Top